Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Functions operating on positive definite matrices and a theorem of Schoenberg

Authors: Jens Peter Reus Christensen and Paul Ressel
Journal: Trans. Amer. Math. Soc. 243 (1978), 89-95
MSC: Primary 15A48; Secondary 42A63
MathSciNet review: 502895
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the set of all functions $ f:\,[ - 1,\,1] \to [ - 1,\,1]$ operating on real positive definite matrices and normalized such that $ f(1)\, = \,1$, is a Bauer simplex, and we identify its extreme points. As an application we obtain Schoenberg's theorem characterising positive definite kernels on the infinite dimensional Hilbert sphere.

References [Enhancements On Off] (What's this?)

  • [1] C. Berg, J. P. R. Christensen and P. Ressel, Positive definite functions on abelian semigroups, Math. Ann. 223 (1976), 253-274. MR 0420150 (54:8165)
  • [2] S. Bochner, Vorlesungen über Fouriersche Integrale, Akademische Verlagsgesellschaft, Leipzig, 1932.
  • [3] R. A. Horn, The theory of infinitely divisible matrices and kernels, Trans. Amer. Math. Soc. 136 (1969), 269-286. MR 0264736 (41:9327)
  • [4] C. Loewner, On schlicht-monotonic functions of higher order, J. Math. Anal. Appl. 14 (1966), 320-325. MR 0190354 (32:7767)
  • [5] W. Rudin, Positive definite sequences and absolutely monotonic functions, Duke Math. J. 26 (1959), 617-622. MR 0109204 (22:91)
  • [6] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108. MR 0005922 (3:232c)
  • [7] I. Schur, Bemerkungen zur Theorie der beschränkten Bilinearformen mit unendlich vielen Veränderlichen, J. Reine Angew. Math. 140 (1911), 1-29.
  • [8] D. Widder, The Laplace transform, Princeton Univ. Press, Princeton, N.J., 1946. MR 0005923 (3:232d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 15A48, 42A63

Retrieve articles in all journals with MSC: 15A48, 42A63

Additional Information

Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society